Alabama, 2017Damaging Wind in Alabama, September 22, 2017
September 22, 2017 · NWS MOB · 1 event in 1 county or zone
Thunderstorms moved across southwest Alabama and produced small hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved across southwest Alabama and produced small hail and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 22, 2:39 PM CST, 19 minutes earlier.
Area forecast discussion, Sep 22, 2:39 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
339 PM CDT Fri Sep 22 2017
.NEAR TERM /Now Through Saturday/...An upper trough visible in water
vapor satellite imagery currently extends roughly from post-tropical
cyclone Jose off the New England coast southwest into the
northeastern Gulf. Ongoing scattered thunderstorms over the
southeastern states are being supported by strong daytime heating,
weakened static stability across the region, and upper level
divergence associated with a jet streak rotating around the western
side of the trough. Despite the dynamic support aloft, storms should
remain largely driven by heating and are thus expected to gradually
dissipate after sunset this evening. Until then, coverage will
increase into the late afternoon hours as storms drift from
northeast to southwest, with frequent cloud-to-ground lightning and
brief heavy downpours being the primary threats in the stronger
cells. Skies then clear out and light patchy fog will be possible
late tonight through sunrise Saturday. Low temps will range from the
upper 60's to around 70 inland and the low to mid 70's along the
immediate coast.
The aforementioned upper trough is bisected by a narrow ridge
building ahead of a very deep longwave trough over the western
CONUS. The northern half of the former trough, including the
remnants of Jose, are caught up and swept east over the Atlantic by
an embedded shortwave in the mid-latitude jet (currently situated
over southern Canada). The southern half is pinched off, forming a
cutoff low which then begins to push south over the southeastern
U.S. late tonight into Saturday morning. Our local area remains on
the "dry" side of this upper low Saturday afternoon and evening as
it retrogrades over southeastern Alabama and the Florida panhandle,
with only a slight chance for some isolated showers and storms
during that time. High temps reach the low 90's over southeast
Mississippi and far southwest Alabama, where less cloud cover will
allow for plenty of daytime heating. Over south central Alabama and
the western Florida panhandle, expect highs to stay a couple degrees
cooler (upper 80's to around 90) due to greater cloud cover
associated with the retrograding upper low. Look for convective
activity to increase over our area later in the weekend as the low
continues to drift to our west. /49
.SHORT TERM /Saturday night Through Monday night/...Period begins
with the aforementioned FL Panhandle mid-level upper low moving
westward. Clouds and the chance of rain both increase Saturday
night and into Sunday as the feature moves further west to be
located over coastal MS by dark on Sunday. On the east side of the
upper system is where our greatest rain chances will be. So,
Sunday expect a fairly good coverage of showers with scattered
thunderstorms from late morning on (and spreading in from the
southeast). Some of the most intense storms may produce localized
heavy rainfall given both higher absolute values of low level
moisture and moisture flux convergence (especially south of
Highway 84 and closer to the coast and also across interior SE
MS)convergence. Relatively higher rain chances continue into
Monday afternoon as regional static stabilities remain low due to
the presence of that feature. Shower and thunderstorm coverage
decreases Monday Night as the upper low moved further westward.
Temperatures will average a few degrees cooler than normal on
Sunday afternoon, but it will be muggy.
The rip current risk may climb on Sunday, as the day begins with an
increasing easterly wind. It becomes more southeasterly as the upper
low moves further west. Eventually slightly longer period swell
will begin and there is a pronounced spring tide early next week.
The risk will remain elevated into early next week. The Surf Zone
Forecast will likely be updated later today for Sunday. /23 JMM
.LONG TERM /Tuesday Through Friday/...On Tuesday, the upper low
fills and is advected back to the east, away from the region, in the
deep-layer mean flow as the pronounced deep-layer U.S. Western
Trough advances slightly eastward into the Plains. Scattered
showers and thunderstorms linger, but coverage should be a little
less each day this period. For the remainder of the period, back
to drier conditions as ridge builds over the Gulf of Mexico
through Friday. Will have to watch exactly how the western U.S.
trough advances, forecast could change slightly for Friday. /23
JMM
&&
.MARINE...Winds and seas build slightly over the weekend as the
local pressure gradient tightens between a building ridge to the
north and Hurricane Maria east of the Bahamas. Expect east to
southeast winds of 10 to 15 knots with gusts to around 20 knots
Saturday through Sunday night. Seas build to around 2 to 3 feet over
the weekend. The gradient relaxes again heading into next week, with
easterly winds around 5 to 10 knots and seas returning to around 1
to 2 feet Monday through midweek. Showers and thunderstorms will
remain possible through the forecast period, with the greatest
coverage currently expected Saturday night through Sunday. /49
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 70 89 70 85 / 10 20 20 60
Pensacola 73 88 72 83 / 10 20 30 50
Destin 74 88 75 84 / 10 20 30 50
Evergreen 69 88 68 86 / 10 20 10 40
Waynesboro 68 90 67 86 / 20 20 10 50
Camden 69 88 68 87 / 20 20 10 40
Crestview 70 88 70 85 / 10 20 20 50
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Sep 22, 3:54 AM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
454 AM CDT Fri Sep 22 2017
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-231000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
454 AM CDT Fri Sep 22 2017
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of SkyWarn Severe Storm Spotter networks is not
expected through Thursday.
GMZ630>635-650-655-670-675-231000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
454 AM CDT Fri Sep 22 2017
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
In the hours before
Special weather statement, Sep 22, 2:46 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
346 PM CDT FRI SEP 22 2017
ALZ261-263-222130-
Mobile Central AL-Mobile Inland AL-
346 PM CDT FRI SEP 22 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE COUNTY UNTIL 430 PM CDT...
At 344 PM CDT, strong thunderstorms are anticipated to develop over
west Mobile, or 5 miles west of Midtown Mobile, moving southwest at
10 mph.
Winds in excess of 40 mph will be possible with this storm. Cloud to
ground lightning will also increase in frequency. Locally heavy
downpours are possible.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Semmes,
I65 And I165, I10 And I65 and Mobile Regional Airport.
LAT...LON 3067 8841 3068 8841 3085 8818 3068 8800
3052 8827
TIME...MOT...LOC 2044Z 030DEG 10KT 3067 8821Thunderstorm Wind, Mobile
- When
- September 22, 2:58 PM CST to 3:00 PM CST
- Where
- Mobile County, Mobile Bates Fld
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.680, -88.230
Winds estimated at 60 damaged power poles near the Mobile Regional Airport. Dime to penny size hail was also observed at the NWS office.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 22, 2017$2.0 million · 1.75 in hail · 1 event
- Hail and Damaging Wind in Wisconsin, September 22, 2017$100,000 · 2 in hail · 12 events
- Hail and Damaging Winds in Minnesota, September 22, 20171 in hail · 19 events
- Hail and Damaging Winds in Michigan, September 22, 2017$8,000 · 1 in hail · 10 events
- Marine Thunderstorm Winds in Lake Superior, September 22, 20179 events
- Hail and Damaging Winds in Minnesota, September 22, 20171.25 in hail · 8 events
- Hail in South Dakota, September 22 to 23, 20171.75 in hail · 5 events
- Hail and Damaging Winds in Georgia, September 22, 2017$7,000 · 1 in hail · 4 events
- Frost and Freeze in California, September 22, 20173 events
- Frost and Freeze in Oregon, September 22, 20172 events
- Hail in Minnesota, September 22, 20171.5 in hail · 2 events
- Waterspouts in South Atlantic Coastal Waters, September 22, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721120.